When do I need a glucagon shot if I have diabetes?

Advertisement
Advertisement
Intermountain Registered Dietitians
Nutrition & Dietetics Specialist

A person with diabetes who uses insulin needs an injection (shot) of glucagon if their blood glucose has dropped so low (severe hypoglycemia) that they are:

  • unconsciousness or unresponsive
  • having seizures or convulsions
  • unable to drink or swallow
  • unable to eat sugar or sugar-sweetened products

Ideally, the sick person's blood glucose is tested first, to make sure the symptoms are from hypoglycemia. But since severe hypoglycemia is an emergency—and since the person helping may not know how to test blood—this isn't crucial. When in doubt, use glucagon! Glucagon is safe, even if it's given inappropriately.

Continue Learning about Endocrine-Metabolic Agent

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.